CASE Posing a threat to his family
Mr. C, age 23, who was diagnosed with schizophrenia with daily auditory hallucinations 4 years earlier, is transferred from an outside psychiatric hospital to our emergency department (ED) after developing fever, tachycardia, headache, and nasal congestion for the past day. He had been admitted to the psychiatric hospital 3 weeks ago due to concerns he was experiencing increased hallucinations and delusions and posed a threat to his sister and her children, with whom he had been living.
Mr. C tells us that while at the psychiatric hospital, he had been started on clozapine, 250 mg/d. He said that prior to clozapine, he had been taking risperidone. We are unable to confirm past treatment information with the psychiatric hospital, including exactly when the clozapine had been started or how fast it had been titrated. We also were not able to obtain information on his prior medication regimen.
In the ED, Mr. C is febrile (39.4°C; 102.9°F), tachycardic (160 beats per minute; reference range 60 to 100), and tachypneic (24 breaths per minute; reference range 12 to 20). His blood pressure is 130/68 mm Hg, and his lactate level is 2.3 mmol/L (reference range <1.9 mmol/L). After he receives 3 liters of fluid, Mr. C’s heart rate decreases to 117 and his lactate level to 1.1 mmol/L. His white blood cell count is 10.6 × 103/mm3 (reference range 4.0 to 10.0 × 103/mm3); a differential can be found in the Table. His electrocardiogram (ECG) demonstrates sinus tachycardia and a QTc of 510 ms (reference range <430 ms), but is otherwise unremarkable. His creatinine kinase (CK) level is within normal limits at 76 U/L (reference range 52 to 336 U/L). A C-reactive protein (CRP) level was not drawn at this time. Other than marijuana and cocaine use, Mr. C’s medical history is unremarkable.
Mr. C is admitted to the hospital and is started on treatment for sepsis. On the evening of Day 1, Mr. C experiences worsening tachycardia (140 beats per minute) and tachypnea (≥40 breaths per minute). His temperature increases to 103.3°F, and his blood pressure drops to 97/55 mm Hg. His troponin level is 19.0 ng/mL (reference range <0.01 ng/mL) and CK level is 491 U/L.
As Mr. C continues to deteriorate, a rapid response is called and he is placed on non-rebreather oxygen and transferred to the medical intensive care unit (MICU).
The authors’ observations
With Mr. C’s presenting symptoms, multiple conditions were included in the differential diagnosis. The initial concern was for sepsis. Sepsis is defined as life-threatening organ dysfunction caused by a dysregulated host response to infection.1 Organ dysfunction is defined by a quick Sepsis-Related Organ Failure Assessment (qSOFA) score ≥2 and is associated with an increased probability of mortality (>10%). Although no infection had been identified in Mr. C, the combination of fever, altered vital signs, and elevated lactate level in the setting of a qSOFA score of 2 (for respiratory rate and blood pressure) raised suspicion enough to start empiric treatment.
With Mr. C’s subsequent deterioration on the evening of Day 1, we considered cardiopulmonary etiologies. His symptoms of dyspnea, hypotension, tachycardia, tachypnea, and fever were nonspecific and thus required consideration of multiple life-threatening etiologies. Thygesen et al2 published an expert consensus of the definition of myocardial infarction, which was of concern given our patient’s elevated troponin level. Because there was already concern for sepsis, the addition of cardiac symptoms required us to consider infectious endocarditis.3 Sudden onset of dyspnea and a drop in blood pressure were concerning for pulmonary embolism, although our patient did not have the usual risk factors (cancer, immobilization, recent surgery, etc.).4 Additionally, in light of Mr. C’s psychiatric history and recent stressors of being moved from his sister’s house and admitted to a psychiatric hospital, coupled with dyspnea and hypotension, we included Takotsubo cardiomyopathy in the differential.5,6 This disease often occurs in response to an emotional or physical stressor and is characterized by transient systolic dysfunction in the setting of ventricular wall-motion abnormalities reaching beyond the distribution of a single coronary artery. Acute ECG and biomarker findings mimic those of myocardial infarction.6
Continue to: Finally, we needed to consider...